Select Page

Antidepressant weight loss

Blog Forums Diseases and Conditions Antidepressant weight loss

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #7632
    bigbird
    Participant

    Hi, after discontinuing antidepressants is weight loss gained while on the medication possible? Do you need to do anything specifically? Its difficult to find helpful information on antidepressant weight gain, maybe a possible article. Not pharmaceutical bashing kind of article, since medications may be necessary in situations. Lets not let the choice of medications become a moral issue:-)

    #7716
    Rob
    Moderator

    Sometimes weight gain instigated by medication will come off on its own when you’re no longer taking it, and other times it won’t. If not then I would probably approach that like any other form of healthy weight loss: focus on supporting the metabolism through adequate calories, plenty of sleep, addressing stress, etc. and incorporate some sane and sensible exercise. I would avoid any overly restrictive or overly exhausting interventions.

    • This reply was modified 8 years, 11 months ago by Rob.
    #7728
    bigbird
    Participant

    Hi, thanks for responding Rob, hopefully it comes off, never gained weight before except for being pregnant, then lost it immediately. I’m finding it difficult to get myself exercising, done it most of my life, just tire of it I guess, thank again though.

    #8163
    The Real Amy
    Moderator

    Big bird, I can share what I saw with a close friend of mine (and have heard similar things from others). She gained a bunch of weight on the anti-depressants, which she was on for 5 years – at least 20 lbs, which on a petite person was significant. She came off and EFFORTLESSLY lost it all within a few months (like 2-3). No purposeful change in diet or exercise. She looks fabulous now.

    I agree with Rob, don’t do anything other than simply taking care of yourself. Coming off the drugs can be really difficult so I am sure stress management is of the highest importance right now. You’ll probably settle out weight-wise over the next few months.

    #8284
    bigbird
    Participant

    Hi Amy, thanks, I’m hoping it will come off. It takes a while to taper off paxil, on final 5 mg, It would be great if it just came off, I’ve been lucky and have never had a weight problem. I’ve had some emotional trauma over the past two years, I’m sure that didn’t help. I appreciate you taking the time to respond:-)

    #8347
    Rob
    Moderator

    @bigbird- glad to help. If exercise sounds awful to you now, just give it time. It’s often the case that when we give ourselves permission to do what we want (not exercise), that we create space for new possibilities to emerge organically. Letting yourself binge on junk food without guilt for a while tends to spontaneously create a desire for heartier nutritious food. Letting yourself chill out and couch surf a while, when you’re not investing energy in feeling bad about it, tends to incite a desire to move around for its own sake.

    And yeah, like Amy mentions, coming off medications like this can sometimes induce weight loss without any active effort on your part. Just give it time and go easy on yourself, and see where it takes you.

    #8388
    bigbird
    Participant

    Thanks Rob:-)

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.